Rinsho Shinkeigaku (Clinical Neurology)

Case Report

A case of meningoencephalitis and polyradiculoneuropathy induced by combination therapy with ipilimumab and nivolumab

Narumi Ohno, M.D.1), Takamichi Sugimoto, M.D., Ph.D.1), Mayumi Giga, M.D.1), Hiroyuki Naito, M.D., Ph.D.1), Tomoyuki Kono, M.D., Ph.D.1) and Eiichi Nomura, M.D., Ph.D.1)

1) Department of Neurology, Hiroshima City Hiroshima Citizens Hospital

A 76-year-old man with renal cell carcinoma exhibited consciousness disturbance and high fever after two cycles of combination therapy with ipilimumab and nivolumab. His cerebrospinal fluid (CSF) showed a protein concentration of 385 mg/dl, a cell count of 147/mm3, an interleukin-6 concentration of 1,280 pg/ml, and an adenosine deaminase concentration of 24.8 U/l. Contrast-enhanced FLAIR images were notable for diffuse meningeal enhancement. He was diagnosed with meningoencephalitis caused by an immune-related adverse event from immune checkpoint inhibitors (ICIs). His symptoms improved after repeated intravenous methylprednisolone pulse therapy and oral prednisolone. The meningeal enhancement disappeared, and the CSF findings became almost normal. As consciousness levels improved, we observed quadriplegia and peripheral neuropathy with antiganglioside antibodies, which led to a diagnosis of polyradiculoneuropathy. This is a rare case of a patient with overlapping meningoencephalitis and polyradiculoneuropathy induced by ICIs.
Full Text of this Article in Japanese PDF (1339K)

(CLINICA NEUROL, 61: 658−662, 2021)
key words: immune checkpoint inhibitors, immune-related Adverse Events, meningoencephalitis, polyradiculoneuropathy

(Received: 8-Jan-21)